Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 229, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2002, 7:16 PM MDT for Garden County, Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 7:16 PM MDT (01:16 UTC)
- Expired
- Aug 26, 2002, 8:15 PM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garden County, NE
The radar
The North Platte radar (KLNX), 152 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 7:20 PM MDT | Hail 0.88 | Oshkosh, NE | |
| Aug 26, 8:00 PM MDT | Hail 1 | Lewellen, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 5:10 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS53 KLBF 270116 SVRLBF NEC069-270215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 716 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 815 PM MDT... * AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF OSHKOSH...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER LEWELLEN AROUND 740 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4167 10208 4161 10263 4122 10261 4123 10206
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:30 PM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, Aug 26, 1:30 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 150 PM CDT SUN AUG 25 2002 ...TRYING TO PIN DOWN TIMING ON CONVECTION AS SPRINGTIME SEVERE WX PATTERN ARRIVES ABOUT FOUR MONTHS LATE... NOTE: ZONES WILL PROBABLY BE OUT LATE AS SVR WX AND NUMEROUS UPDATES HAVE LEFT ME BEHIND SCHEDULE. SYNOPSIS...LEE/INVERTED TROUGH EXTENDS NORTHWARD FROM A LOW PRESSURE CENTER OVER SE COLORADO AT 17Z. IN ADDITION A MESO HIGH FROM THE MORNING CONVECTION HAS DEVELOPED OVER CENTRAL NEBRASKA. TIGHT PRESSURE GRADIENT BETWEEN THESE TWO SYSTEM LEADING TO A RATHER BRISK SOUTHERLY FLOW ACROSS THE WESTERN CWA...WITH 60 DEGREE DEWPOINTS BEING ADVECTED INTO THE AREA. DISCUSSION...FAIRLY BUSY AFTERNOON SETTING UP WITH STRONG INSTABILITY OVER THE WESTERN HALF OF THE CWA...STRONG VERTICAL SHEAR AND AN OUTFLOW FROM MORNING THIS MORNING TO FOCUS THINGS. AFTERNOON/EVENING ACTIVITY SHOULD EVOLVE INTO AN MCS OVERNIGHT... HOWEVER MODELS REALLY DONT SEEM TO HAVE A HANDLE ON ONGOING CONVECTION SO WILL WORD TONIGHT BASED ON LAST MINUTE RADAR TRENDS. TOMORROW WILL BE COMPLICATED BE HOW/WHERE CONVECTION FORMS/MOVES TONIGHT. 12Z RUN OF THE ETA HAS CONVECTIVE COMPLEX OVER US DURING THE DAY KEEPING TEMPS DOWN AND CLOUDS AROUND ALL DAY. FIND IT HARD TO BELIEVE THE ETA HAS THE RIGHT IDEA...HOWEVER REALLY CANT RULE IT OUT. WITH AVN SOLUTION OF A WEAK FRONT ACROSS THE NORTHERN CWA AND WITH THE THE NEAR CERTAINTY OF LEFT OVER BOUNDARIES IN THE AREA WILL PROBABLY CARRY 30-40 POP AREA WIDE SINCE I REALLY CANT PINPOINT A SPECIFIC LOCATION THIS FAR OUT. ALSO WITH THREAT OF AM CONVECTION WILL NOT GET CUTE WITH TIMING EITHER. LLJ SHOULD NOSE INTO SW NEBRASKA TOMORROW NIGHT SO AN MCS COULD CERTAINLY TRAVERSE PORTIONS OF THE CWA...BUT AGAIN EVERYTHING IS SO DEPENDENT ON MESOSCALE FEATURES SO REALLY CANT GET ALL THAT SPECIFIC WITH TIMING OR LOCATION. THE BROKEN RECORD CONTINUES THURSDAY AND THURSDAY NIGHT WITH SFC BOUNDARIES IN THE AREA AND PLENTY OF INSTABILITY...SO ANOTHER DAY OF 30 POPS SEEMS TO BE JUSTIFIED. TEMPS WILL AGAIN BE DEPENDENT ON THE AMOUNT OF DEBRIS CLOUDINESS AND WHETHER ANY CONVECTION LINGERS INTO THE LATE MORNING. GIVEN THAT MUCH OF WEATHER WILL BE CONTROLLED BY MESOSCALE FEATURES THE NEXT FEW DAYS REALLY CANT JUSTIFY MAKING MANY CHANGES TO THE GOING FORECASTS TEMPS. EXTENDED...GLOBAL MODEL PRETTY INSISTENT ON BUILDING THE UPPER RIDGE NORTHWARD INTO THE HIGH PLAINS THIS WEEKEND. APPEARS AS THOUGH THE SUBTROPICAL JET MAY BUILD NORTHWARD FRIDAY AND SATURDAY IN RESPONSE TO THE BUILDING RIDGE. AT THE SURFACE APPEARS AS THOUGH LEE TROUGH WILL SET UP FOR MUCH OF THE EXTENDED WITH LARGE SURFACE HIGH OVER THE EASTERN CONUS. SOUTH TO SOUTHEAST LOW LEVEL WINDS SHOULD SUPPLY MOISTURE TO THE AREA WITH AFTERNOON HIGHS APPROACHING THE CONVECTIVE TEMP LOOKS LIKE PM TS A GOOD BET. GOING POPS FRIDAY LOOK GOOD. A FAIRLY GOOD ARGUMENT COULD PROBABLY BE MADE FOR INTRODUCING LOW CHANCE POPS TROUGHOUT THE EXTENDED. HOWEVER PREVIOUS RUN HAD THE TROUGH PULLING OUT OF THE AREA SUNDAY AND MONDAY. CONSIDERING THE ONGOING DROUGHT WILL ONLY INTRODUCE POPS ON SATURDAY. LOOKS LIKE A FAIRLY WARM WEEKEND COMING WITH TEMPS LIKELY RUNNING ABOVE CLIMO. CONSIDERING THE MEX/FMR HAVE A COOL BIAS IN THE OUTER PERIODS WILL GO AHEAD AND BUMP THE TEMPS IN THE EXTENDED UP A CATEGORY OR SO. .LBF...NONE. IZZI/44
In the hours before
Local storm report, Aug 26, 4:50 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
550 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 8 NW WHITMAN NE .88 INCH HAIL
08/26/02 WESTERN CHERRY
TRMSpecial weather statement, Aug 26, 5:21 PM MDT, 1 hour 55 minutes before
NEZ005-262350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 621 PM CDT MON AUG 26 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 637 HAS BEEN CANCELED FOR EASTERN CHERRY COUNTY... THE THREAT OF SEVERE THUNDERSTORMS HAS GREATLY DIMINISHED OVER EASTERN CHERRY COUNTY...THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 700 PM CDT HAS BEEN CANCELED. SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES THROUGHOUT THE NIGHT...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY DIMINISHED OVER EASTERN CHERRY COUNTY.
Local storm report, Aug 26, 6:06 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
706 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 13 E ARTHUR NE 60 MPH WIND GUST
08/26/02 ARTHUR
0655 PM 20 WNW TRYON NE 60 MPH WIND GUST
08/26/02 MCPHERSON
TRMLocal storm report, Aug 26, 6:17 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
717 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 12 SE HYANNIS NE .75 INCH HAIL
08/26/02 GRANT
0615 PM 14 WSW MULLEN NE 60 MPH WIND GUST
08/26/02 HOOKER
0549 PM 3 W THEDFORD NE .75 INCH HAIL
08/26/02 THOMAS
TRMLocal storm report, Aug 26, 6:25 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
725 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 22 NNE LISCO NE 1.25 INCH HAIL
08/26/02 GARDEN
IZZILocal storm report, Aug 26, 6:44 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
744 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 22 NNE LISCO NE .75 INCH HAIL
08/26/02 GARDEN
0725 PM 22 NNE LISCO NE 1.00 INCH HAIL
08/26/02 GARDEN
0730 PM 20 LISCO NE 60 MPH TSTORM WIND
08/26/02 GARDEN
IZZIThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:16 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 59 min |
| Aug 26, 7:53 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 37 min |
| Aug 26, 8:29 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.